Utah, 2009Winter Storm and Winter Weather in Utah, February 8 to 10, 2009
February 8 to 10, 2009 · NWS GJT · 4 events in 4 counties and zones
A Pacific storm system moved east across Arizona and near the Four Corners and brought a surge of moisture to eastern Utah. Behind this system, another storm quickly moved over the region from the northwest and brought colder air and more snow to the area.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Pacific storm system moved east across Arizona and near the Four Corners and brought a surge of moisture to eastern Utah. Behind this system, another storm quickly moved over the region from the northwest and brought colder air and more snow to the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 8, 4:30 AM MST, 6 hours 30 minutes earlier.
Area forecast discussion, Feb 8, 4:30 AM MST, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
430 AM MST SUN FEB 8 2009
.SHORT TERM...TODAY THROUGH MONDAY NIGHT...
DENSE FOG WILL FORM OVER THE EASTERN UINTA BASIN THIS MORNING SO
ISSUED A DENSE FOG ADV THROUGH MID MORNING. THE FOG SHOULD DECREASE
LATER THIS MORNING.
UPPER LEVEL STORM CONTINUES TO SPIN OFF THE COAST OF CA AND IS
SLOWER EJECTING EAST THAN PREVIOUS MODELS INDICATED. WINDS ALOFT HAVE
INCREASED OVER SOUTHEAST UT AND SOUTHWEST CO WITH UPPER LEVEL
CLOUDS ENHANCING AS A RESULT...ALTHOUGH LITTLE PRECIPITATION IS
INDICATED. AN AREA OF DRIER AIR CONTINUES OVER MUCH OF EASTERN UT AND
EASTERN AZ...AS THE LOW EJECTS INLAND THIS FEATURE SHOULD SLIDE EAST
AND FILL IN. THE LOW IS SHOWING SIGNS OF MOVING EAST EARLY THIS
MORNING BUT A VERY SLOW PACE. WILL PUSH BACK THE CURRENT WARNINGS AND
ADVISORIES AS THE STORM IS SLOWER THAN ANTICIPATED...WILL KEEP
COVERAGE THE SAME. WHEN THE LOW FINALLY MOVES OFF THE COAST AND
OVER LAND IT SHOULD EJECT NORTHEAST AND OPEN AS THE AXIS MOVES OVER
THE FOUR CORNERS EARLY THIS EVENING. THE NAM IS SLOWER BRINGING THE
PRECIPITATION TO SOUTHEAST UT AND SOUTHWEST CO WHICH SEEMS CLOSER
WHAT OBSERVATIONS AND SATELLITE INDICATE. THE TROUGH AXIS SHIFTS
EAST OF THE DIVIDE BY MONDAY MORNING SO LEFT THE ENDING TIME OF THE
HILITES SAME AS PREVIOUS. AS THE LOW SHOULD INCREASE SPEED AND MODEL
TIMING LOOKS BETTER WITH NEXT SYSTEM DIGGING INTO THE WESTERN US AND
HELPING TO KICK OUT THE TROUGH. DOWN TREND IN PRECIPITATION MONDAY
AS A SHORT WAVE RIDGE MOVES OVERHEAD. SHOWERS WILL LIKELY LINGER OVER
THE MOUNTAINS. FIRST WAVE AHEAD OF THE NEXT MAIN TROUGH ENTERS LATE
MONDAY AFTERNOON...EARLY EVENING...SNOW SHOULD START TO INCREASE
AGAIN OVER THE MOUNTAINS.
.LONG TERM...TUESDAY THROUGH SUNDAY...
STILL LOOKS LIKE LONGWAVE TROUGH GETTING ESTABLISHED OVER THE WESTERN
STATES THROUGH THIS PERIOD. AND ANTICIPATING SERIES OF STORM SYSTEMS
TO IMPACT OUR CWA THROUGH THE PERIOD...THOUGH SOME TIMING DIFFERENCES
FROM PREVIOUS MODEL RUNS FOR THE BEST CHANCES OF PRECIPITATION.
THE STORM THAT WILL CONTINUE INTO TUESDAY MORNING APPEARS THAT
IT WILL BE A RELATIVELY FAST MOVER AND SHOULD BE ON THE WAY OUT OF
OUR AREA TUESDAY AFTERNOON...THOUGH OROGRAPHIC LIFT LIKELY TO KEEP
SOME SNOW SHOWER ACTIVITY PERSISTING TUESDAY AFTERNOON MAINLY ALONG
THE CONTINENTAL DIVIDE.
THEN THE NEXT STORM...STORM NUMBER 2 IN THIS PERIOD...STILL APPEARS
TO BE ON TAP FOR LATE THURSDAY AND THURSDAY NIGHT. IT LOOKS LIKE A
RAPID MOVER...THOUGH SHOULD HAVE ENOUGH MOISTURE AND LIFT FOR SNOW
ADVISORY CRITERIA AMOUNTS FOR OUR WESTERN COLORADO MOUNTAINS.
FOR STORM NUMBER 3 NEXT WEEKEND...GFS A LITTLE SLOWER THAN PREVIOUS
NIGHT MODEL RUN...BRINGING ANOTHER ROUND OF PRECIPITATION INTO OUR
AREA SATURDAY NIGHT AND SUNDAY. THIS SLOWER TIMING SEEMS REASONABLE
CONSIDERING THAT WE WILL BE INITIALLY DEALING WITH A CLOSED LOW
SYSTEM ALONG CA COAST.
&&
.AVIATION...
VFR CONDITIONS WILL CONTINUE MOST AREAS THIS MORNING...EXCEPT
FOR DENSE FOG AREAS IN EASTERN UINTAH BASIN. THEN STORM
SYSTEM MOVING INTO THE AREA AROUND MIDDAY TODAY WILL RESULT IN
DETERIORATING CONDITIONS AND INCREASING PRECIPITATION...WITH MVFR
AND IFR CONDITIONS BECOMING WIDESPREAD.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING FROM 11 AM TODAY THROUGH 6 AM MONDAY
MORNING...MAINLY ABOVE 9000 FOOT LEVEL...ZONES 12/18/19.
...WINTER WEATHER ADVISORY FROM 11 AM TODAY THROUGH 6 AM MONDAY
MORNING...MAINLY ABOVE THE 9000 FOOT LEVEL...ZONES 9/17.
.UT...WINTER WEATHER ADVISORY FROM 11 AM TODAY THROUGH 6 AM MONDAY
MORNING...MAINLY ABOVE THE 9000 FOOT LEVEL FOR THE LA SAL
AND ABAJO MOUNTAINS...ZONE 28.
...DENSE FOG ADVISORY THIS MORNING UNTIL 10 AM FOR THE EASTERN
UINTA BASIN.
SHORT TERM.....AS
LONG TERM......JRP
AVIATION.......JRPHazardous weather outlook, Feb 8, 5:00 AM MST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
500 AM MST SUN FEB 8 2009
COZ001>014-017>023-UTZ022>025-027>029-091200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
500 AM MST SUN FEB 8 2009
...WINTER STORM WARNINGS AND ADVISORIES FOR THE SOUTHERN MOUNTAINS OF
WESTERN COLORADO AND EASTERN UTAH THIS AFTERNOON THROUGH TONIGHT...
.DAY ONE...TODAY AND TONIGHT
SNOW SHOWERS WILL START OVER THE MOUNTAINS OF EASTERN UTAH AND
WESTERN COLORADO LATER THIS MORNING. SNOW WILL INCREASE THIS
AFTERNOON AND EVENING ESPECIALLY OVER THE MOUNTAINS OF SOUTHEASTERN
UTAH AND SOUTHWESTERN COLORADO. WINDS WILL CAUSE BLOWING AND DRIFTING
SNOW...REDUCING VISIBILITIES OVER THE HIGH MOUNTAIN PASSES.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A SERIES OF PACIFIC STORMS WILL CONTINUE TO BRING SNOW TO THE
MOUNTAINS...AS WELL AS THE HIGHER VALLEYS AND PLATEAUS THROUGH THE
WEEK...WITH RAIN OR RAIN-SNOW MIXED IN THE LOWER VALLEYS. THE BEST
CHANCES OF PRECIPITATION WILL BE MONDAY NIGHT AND TUESDAY MORNING...
LATE THURSDAY AND THURSDAY NIGHT...AND AGAIN BEGINNING LATE
SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...
ANY REPORTS OF SNOW ACCUMULATIONS WOULD BE APPRECIATED.
AS/JRP
Winter Storm, La Sal & Abajo Mountains
- When
- February 8, 11:00 AM MST to February 10, 12:00 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
One to two feet of snow fell across the area above the 8000 foot level with lesser amounts at lower elevations. Wind gusts of 25 to 50 mph produced blowing and drifting snow.
Winter Weather, Eastern Uinta Mountains
- When
- February 8, 11:00 AM MST to February 10, 1:00 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Five to ten inches of snowfall occurred. Wind gusts of 20 to 35 mph produced blowing and drifting snow.
Winter Weather, Tavaputs Plateau
- When
- February 8, 12:00 PM MST to February 10, 8:00 AM MST
- Where
- Tavaputs Plateau forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
Five to ten inches of snowfall occurred. Wind gusts of 25 to 40 mph produced blowing and drifting snow.
Winter Weather, Southeast Utah
- When
- February 8, 9:00 PM MST to February 10, 12:00 PM MST
- Where
- Southeast Utah forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Widespread snowfall of 3 to 6 inches occurred with locally higher amounts, including 8 inches in the Blanding area. Wind gusts of 20 to 30 mph produced blowing and drifting snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold in Wisconsin, February 8, 20091 death · 1 event
- Flooding in Pennsylvania, February 8 to 13, 2009$180,000 · 6 events
- Flooding in Ohio, February 8 to 10, 2009$75,000 · 2 events
- Heavy Snow in Arizona, February 8, 20092 injured · 3 events
- Ice Storm in Minnesota, February 8 to 10, 200919 events
- Winter Storm and Winter Weather in Colorado, February 8 to 10, 200915 events
- Ice Storm in North Dakota, February 8 to 10, 200915 events
- Damaging Winds in Texas, February 8, 2009$9,000 · 59 kt wind · 14 events
- Heavy Snow in Utah, February 8 to 10, 20097 events
- Hail and Damaging Winds in New Mexico, February 8, 20091 in hail · 7 events
- Damaging Winds in Texas, February 8, 200961 kt wind · 5 events
- Dense Fog in Wisconsin, February 8 to 9, 20095 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 153425, 153558, 153559, 153560.